Mississippi, 2004Lightning Strike in Mississippi, August 23, 2004
August 23, 2004 · NWS MEG · 1 event in 1 county or zone
1 lightning, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 23, 12:40 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, Aug 23, 12:40 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
140 PM CDT MON AUG 23 2004
.DISCUSSION...
CURRENTLY...NOT MUCH ACTIVITY ACRS THE MID SOUTH COMPARED TO THE
REST OF THE LOWER MISSISSIPPI VALLEY. HOWEVER...THUNDERSTORMS WERE
STARTING TO DEVELOP AND THEY SHOULD CONT INTO THE EVENING HOURS WITH
SFC DEWPOINTS IN THE LOWER 70S...CAPES 3000 J/KG AND LIFTED INDICES
OF -6C. THIS ACTIVITY SHOULD DIMINISH WITH LOSS OF HEATING. WL GO
EITHER ISOLD OR SCT POPS FOR THIS EVENING DEPENDING ON AREAL
COVERAGE AT 20Z.
TYPICAL SUMMER PATTERN SETTING UP ACRS THE MID SOUTH THIS WEEK.
SURFACE RIDGE WILL CONTINUE ACRS THE SE U.S. WHILE A SERIES OF WEAK
SHORTWAVES MOVE MAINLY NORTH OF THE REGION IN THE WSW ZONAL FLOW
ALOFT. EXPECT WARM AND HUMID CONDITIONS EACH DAY WITH ISOLD TO SCT
AFTN/EVENING THUNDERSTORMS THRU FRI.
BY LATE THIS WEEK A MAJOR TROF WL DEVELOP ACRS THE NORTHERN PLAINS.
THE ASSOCD COLD FRONT WL PUSH INTO THE REGION THIS WEEKEND BRINING
AN INCREASED CHANCE OF PRECIP. FRONT SHOULD PUSH THROUGH BY SUN
NIGHT WITH DRY WEATHER TO RETURN THE BEGINNING OF NEXT WEEK.
&&
.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.
&&
SJM
Hazardous weather outlook, Aug 23, 2:25 AM CST, 14 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT MON AUG 23 2004
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-240900-
ALCORN MS-BENTON MS-CALHOUN MS-CARROLL TN-CHESTER TN-CHICKASAW MS-
CLAY AR-COAHOMA MS-CRAIGHEAD AR-CRITTENDEN AR-CROCKETT TN-CROSS AR-
DE SOTO MS-DECATUR TN-DUNKLIN MO-DYER TN-FAYETTE TN-GIBSON TN-
GREENE AR-HARDEMAN TN-HARDIN TN-HAYWOOD TN-HENDERSON TN-HENRY TN-
ITAWAMBA MS-LAFAYETTE MS-LAKE TN-LAUDERDALE TN-LAWRENCE AR-LEE MS-
LEE AR-MADISON TN-MARSHALL MS-MCNAIRY TN-MISSISSIPPI AR-MONROE MS-
OBION TN-PANOLA MS-PEMISCOT MO-PHILLIPS AR-POINSETT AR-PONTOTOC MS-
PRENTISS MS-QUITMAN MS-RANDOLPH AR-SHELBY TN-ST. FRANCIS AR-
TALLAHATCHIE MS-TATE MS-TIPPAH MS-TIPTON TN-TISHOMINGO MS-TUNICA MS-
UNION MS-WEAKLEY TN-YALOBUSHA MS-
325 AM CDT MON AUG 23 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.
.DAY ONE...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.DAYS TWO THROUGH SEVEN...
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.
In the hours before
Special weather statement, Aug 23, 3:17 PM CST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
417 PM CDT MON AUG 23 2004
ARZ008-017-232145-
LAWRENCE AR-RANDOLPH AR-
417 PM CDT MON AUG 23 2004
THIS SIGNIFICANT WEATHER ADVISORY IS FOR...LAWRENCE AND RANDOLPH
COUNTIES.
A STRONG THUNDERSTORM WAS LOCATED 4 MILES NORTH OF PORTIA AT 417 PM
CDT...MOVING EAST AT 25 MPH.
THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED. HOWEVER...VERY HEAVY RAIN...SMALL HAIL...AND WIND GUSTS
TO 40 MPH ARE POSSIBLE WITH THIS STORM.
PEOPLE IN LAWRENCE AND RANDOLPH COUNTIES...INCLUDING THE CITIES OF
BLACK ROCK...HOXIE...POCAHONTAS AND WALNUT RIDGE...SHOULD MONITOR
THIS STORM CLOSELY.
Local storm report, Aug 23, 3:44 PM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
444 PM CDT MON AUG 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0432 PM HAIL 7 W WALNUT RIDGE 36.07N 91.08W
08/23/2004 0.88 INCH LAWRENCE AR TRAINED SPOTTER
&&
DSVLightning, De Soto
- When
- August 23, 5:00 PM CST to 5:05 PM CST
- Where
- De Soto County, Horn Lake
- Property damage
- $25,000
- Reported by
- NEWSPAPER
- Coordinates
- 34.875, -89.992 (the zone’s center; the record gives no point)
A house was badly damaged by a fire started by lightning.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in Kansas, August 23 to 24, 2004$70,000 · 65 kt wind · 7 events
- Tornado and Flash Flooding in Kansas, August 23 to 24, 2004$29,000 · F0 · 15 events
- Lightning Strike in Mississippi, August 23, 2004$50,000 · 1 event
- Lightning Strike in Alabama, August 23, 2004$50,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$35,000 · 1 event
- Lightning Strike in South Dakota, August 23, 2004$20,000 · 1 event
- Lightning Strike in Florida, August 23, 2004$20,000 · 1 event
- Hail in South Dakota, August 23, 20041.75 in hail · 10 events
- Damaging Wind in Michigan, August 23, 2004$15,000 · 53 kt wind · 1 event
- Tornado and Hail in Kansas, August 23, 2004$3,000 · F0 · 9 events
- Hail and Damaging Wind in Nebraska, August 23 to 24, 2004$2,000 · 1.75 in hail · 8 events
- Flash Flood and Hail in Kansas, August 23, 2004$5,000 · 2 in hail · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422560.